Heavy Rain, Maui
- When
- January 9, 6:51 PM HST to 9:57 PM HST
- Where
- Maui County, 2.37 mi SSW of Paia to 1.9 mi WNW of Kipahulu
- Reported by
- Official NWS Observations
- Coordinates
- 20.871, -156.399
Heavy showers developed over portions of Maui and the Big Island as low level moisture from an old front and an upper low in the area combined to produce instability over the eastern part of the Aloha State. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Heavy showers developed over portions of Maui and the Big Island as low level moisture from an old front and an upper low in the area combined to produce instability over the eastern part of the Aloha State. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways. No serious property damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jan 9, 4:06 PM HST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 406 PM HST Sat Jan 9 2021 .SYNOPSIS... An upper level disturbance will bring the threat of isolated thunderstorms to Maui County through this evening and for the Big Island through tonight. By Sunday, the disturbance should be away from the state and we should see the return of light to moderate trade wind weather. The trades will diminish once again on Tuesday as a front approaches and moves into the area around midweek. && .DISCUSSION... A cold upper level trough continues to move closer to the state this afternoon. Latest sounding from Hilo, shows very steep lapse rates across the mid levels with lifted index values at -6. A weak inversion continues to remain at around 7000 feet. Latest radar and satellite imagery are showing a cluster of thunderstorms moving into the Maui windward waters. For rest of this afternoon and evening, the threat of isolated thunderstorms will continue to exist across Maui County and the Big Island as the upper trough continues to dig southward toward the state. For Maui, the next few hours looks to be the greatest chance for any thunderstorm development. And as the trough continues to moves southward, the threat of thunderstorms will continue to exist over the Big Island through tonight, while the chances decrease over Maui County. The main impacts from any thunderstorms this afternoon and overnight will be heavy rain and potentially some frequent lightning. By Sunday, the front will be dissipated and the upper level trough will be south of the Big Island. This will allow light to moderate trades to return and we should see some scattered showers ride in with the trades. The light to moderate trades will be short-lived as a front begins to approach the state on Tuesday. The winds will be light on Tuesday, but will be gradually veering towards the south ahead of the front. Fairly dry conditions are likely on Tuesday as the front approaches. Latest model guidances are in fairly good agreement with the front within the vicinity of Kauai Wednesday and making its way through the state sometime Wednesday night. Although it is still far out in the forecast, this front does not look very impressive at this time. Stay tuned for more details. && .AVIATION... Light winds will prevail over most of the state as a dissipating front stalls near Kauai. Sea breeze conditions will transition to land breezes as the nighttime hours approach. VFR will prevail generally, though periods of MVFR in lower clouds and showers have been affecting randomly distributed areas around the island chain, mainly in mauka and interior sections on the individual isles. Most of the cloudiness will clear out as the daytime heating wanes under this light wind regime. Light to moderate trade winds will begin returning Sunday. Lastly, with an upper air disturbance in the area, there is a slight chance of thunderstorms over Maui and the Big Island through the evening hours. An AIRMET for high level turbulence remains in effect as the upper air disturbance passes by. && .MARINE... A large north northwest swell will build this evening with surf heights reaching advisory thresholds along north and west facing shores. A High Surf Advisory is posted for exposed areas through Sunday night. A Small Craft Advisory is also posted for most windward coastal waters through Sunday/Sunday night for seas in areas exposed to this northwest swell. See Marine Weather Message (MWWHFO) on our website for more information. As this swell declines on Monday, a large northwest swell will arrive and continue into Tuesday night and bring another round of advisory level surf to north and west facing shores. After another brief drop below advisory levels on Wednesday, yet another large northwest swell will likely bring advisory level surf to north and west facing shores Wednesday night through Friday, with the potential for warning level surf on Thursday. Surf along east facing shores will remain small into next week with light to moderate wind speeds. Surf along south facing shores will remain small through next week with mainly background energy moving through. A small south southwest swell may give a small boost to south shore surf around the middle of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from in effect to 6 PM HST Sunday for Niihau- Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau- Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. Small Craft Advisory in effect to 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Kino AVIATION...Kinel MARINE...Foster
Special Weather Statement
National Weather Service Honolulu HI
529 PM HST Sat Jan 9 2021
HIZ019>022-100430-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
529 PM HST Sat Jan 9 2021
...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...
At 528 PM HST, a strong thunderstorm was located 8 miles northeast of
Huelo, or 21 miles east of Kahului, moving southwest at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Kihei, Haliimaile, Pauwela, Kipahulu, Keokea, Makawao, Paia, Makena,
Haiku-Pauwela, Wailea, Huelo, Ulupalakua, Kula, Pukalani, Nahiku,
Kaupo, Hana, Puunene, Kailua and Hookipa Beach Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
2059 15642 2064 15646 2092 15643 2091 15642
2095 15633 2093 15624 2082 15611 2083 15609
2078 15599
TIME...MOT...LOC 0328Z 030DEG 13KT 2099 15614
KinoSpecial Weather Statement
National Weather Service Honolulu HI
547 PM HST Sat Jan 9 2021
HIZ019>022-100445-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
547 PM HST Sat Jan 9 2021
...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...
At 547 PM HST, a strong thunderstorm was located near Keanae, or 21
miles east of Kahului, moving south at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Haliimaile, Pauwela, Keokea, Makawao, Hana, Haiku-Pauwela, Huelo,
Ulupalakua, Kula, Pukalani, Nahiku, Kipahulu, Kaupo, Makena, Wailea,
Hamoa, Kailua, Haleakala National Park and Wailua.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2064 15607 2063 15622 2059 15630 2058 15637
2061 15644 2094 15634 2095 15633 2093 15624
2082 15611 2083 15609 2079 15599 2072 15598
TIME...MOT...LOC 0347Z 017DEG 10KT 2095 15614
KinoThe national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2021Every state in 2021This day in weather historyWarnings in Hawaii, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931675, 931676.